Arkansas, 2014

Hail in Arkansas, April 24, 2014

April 24, 2014 · NWS SHV · 4 events in 2 counties and zones

An upper level trough took on a negative tilt across Eastern Oklahoma during the afternoon hours of April 24th. Convergence along an elevated boundary across Southern Arkansas and Northern Louisiana resulted in the development of scattered strong to severe thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level trough took on a negative tilt across Eastern Oklahoma during the afternoon hours of April 24th. Convergence along an elevated boundary across Southern Arkansas and Northern Louisiana resulted in the development of scattered strong to severe thunderstorms across the region. The result was mainly hail development with these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 24, 11:30 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 24, 11:30 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1230 PM CDT THU APR 24 2014

.AVIATION...
COLD FRONT ON APPROACH THIS CYCLE WITH NW WINDS BY 18Z INTO KMLC
AND KDFW. ARKLATEX SFC WINDS ARE S/SW 10-20KTS WITH A FEW HIGHER
GUSTS. OUR CLIMB WINDS ARE GENERALLY SW 20-40KTS. WE ARE VFR
NOW...BUT MVFR CIGS OVER NE TX IN THE WAKE OF MORNING SHORT WAVE
IN W AR. ANOTHER SHORT WAVE IMPULSE IS RIPING OVER THE RIO GRANDE
NOW AND MAY ENHANCE LIFT WITH HEATING OVER OUR AREA AHEAD OF THE
FRONT. SCT TSTMS EXPECTED FROM W TO 21Z-25/06Z. POST FRONTAL WINDS
NW 5-15KTS WITH GOOD DRYING SO. LITTLE IF ANY LOW CLOUDS OR BR
EARLY WITH FEW TO SCT FAIR WEATHER CU FOR FRIDAY. /24/

&&

.PREV DISCUSSION... /ISSUED 1152 AM CDT THU APR 24 2014/

DISCUSSION...
THE LINE OF CONVECTION JUST AHEAD OF THE SHORTWAVE NOTED ON THE
WATER VAPOR LOOP OVER CNTRL KS/OK INTO N TX...HAS MOSTLY EXITED
THE REGION AND WEAKENED AS IT HAS ENCOUNTERED DRIER/MORE STABLE
AIR OVER CNTRL AR...WITH EVEN A BKN LINE OF CONVECTION HAVING
RECENTLY DIMINISHED FARTHER S ACROSS E TX...WITH THE EXCEPTION
BEING OVER DEEP E AND SE TX WHERE SCT CONVECTION CONTINUES. THE
12Z PROGS HAVE NOT INITIALIZED WELL AT ALL ON THE CONVECTION THIS
MORNING...WITH DRIER AIR BEGINNING TO ENTRAIN E BENEATH THE TROUGH
OVER NE TX/SE OK. THE 16Z SFC ANALYSIS DEPICTS A WEAK COLD FRONT
SHIFTING SE ACROSS CNTRL OK/NCNTRL TX ATTM...WHICH WILL NOT REACH
OUR WRN MOST ZONES UNTIL LATE AFTERNOON. THE BEST UPPER LEVEL
FORCING WILL SHIFT NE OF THE REGION THIS AFTERNOON OVER ERN AR
/MID-SOUTH REGION AHEAD OF THE TROUGH...ALTHOUGH THE SHORT TERM
PROGS DEVELOP A NE TO SW BAND OF 850MB THETA-E RIDGING JUST AHEAD
OF THE FRONT OVER PORTIONS OF E TX/N LA/SCNTRL AR DURING PEAK
HEATING...WHEREAS SBCAPES BECOME MODERATELY UNSTABLE BETWEEN
2000-2500 J/KG. THUS...SCT CONVECTION MAY STILL DEVELOP BENEATH
THE TROUGH THIS AFTERNOON OVER THESE AREAS...BUT HAVE TRIMMED BACK
POPS TO LOW CHANCE OVER E TX/NW LA/PORTIONS OF SW AR/SE OK WHERE
FORCING WILL BE A LITTLE WEAKER BEHIND THE TROUGH. CAN/T RULE OUT
AN ISOLATED SVR STORM OVER THESE AREAS...BUT DIMINISHING LARGE
SCALE FORCING WITH THE DEPARTURE OF THE TROUGH SHOULD PRECLUDE A
FOR SIGNIFICANT SVR THREAT.

THE MORNING STRATUS IS NOW BEING REPLACED BY AN EXTENSIVE CU FIELD
SPREADING ESE WELL AHEAD OF THE FRONT...WHICH HAS LIMITED MIXING
OVER MUCH OF THE AREA. SSW WINDS ARE QUITE MARGINAL FOR LAKE WIND
ADVISORY ATTM OVER THE WRN SECTIONS OF E TX...WITH MUCH LIGHTER
WINDS FARTHER E...BUT WINDS MAY INCREASE A TAD FARTHER E THROUGH THE
AFTERNOON WITH BETTER MIXING/A TIGHTER PRESSURE GRADIENT. WILL
ALLOW THE LAKE WIND ADVISORY TO RIDE AS IS...BUT MAY CANCEL IT
EARLY SHOULD WINDS NOT PICK UP OVER THE NEXT FEW HOURS. ALSO
TWEAKED DOWN MAX TEMPS SLIGHTLY OVER EXTREME NE TX/SE OK/SW AR
IN WAKE OF THE MORNING CONVECTION/MORE EXTENSIVE CLOUD
COVER...WITH LITTLE CHANGES NEEDED ELSEWHERE AS TEMPS CLIMB INTO
THE LOWER/MID 80S.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  61  84  57  85 /  30  20  10  10  10
MLU  85  59  83  56  86 /  40  30  10  10  10
DEQ  78  50  83  53  84 /  40  10  10  10  10
TXK  79  57  82  59  84 /  30  10  10  10  10
ELD  81  54  82  52  85 /  40  30  10  10  10
TYR  82  57  84  59  84 /  20  10  10  10  10
GGG  83  58  84  56  84 /  30  10  10  10  10
LFK  85  59  86  61  85 /  40  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ070>073.

LA...LAKE WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014.

OK...NONE.
TX...LAKE WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: TXZ096-097-108>112-124>126-136>138-149>153.

&&

24
Hazardous weather outlook, Apr 24, 11:18 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1218 PM CDT THU APR 24 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1218 PM CDT THU APR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING OVER THE REGION...AHEAD OF A WEAK COLD
FRONT THAT WILL MOVE INTO SOUTHEAST OKLAHOMA AND EAST TEXAS LATE
THIS AFTERNOON. MODERATE INSTABILITY WILL DEVELOP THIS AFTERNOON
WITH DAYTIME HEATING...SUCH THAT AN ISOLATED SEVERE THUNDERSTORM
CAN NOT BE RULED OUT THROUGH EARLY EVENING ESPECIALLY OVER
SOUTHERN ARKANSAS AND NORTH LOUISIANA NEAR AN UPPER LEVEL TROUGH
THAT WILL PROGRESS EAST ACROSS ARKANSAS. SHOULD ANY SEVERE STORMS
DEVELOP...DAMAGING WINDS AND LARGE HAIL WOULD BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A STRONG UPPER LEVEL STORM SYSTEM WILL EMERGE OUT OVER THE ROCKIES
AND INTO THE PLAINS SUNDAY...WITH MUCH OF THIS UPPER LEVEL ENERGY
SPREADING EAST ACROSS THE FOUR STATE REGION DURING THE DAY.
STRONG WIND SHEAR AND INCREASING INSTABILITY ACROSS A VERY WARM
AND MOIST AIR MASS WILL AID IN THE DEVELOPMENT OF SEVERE
THUNDERSTORMS ALONG AND AHEAD OF THE DRY LINE ACROSS CENTRAL TEXAS
AND OKLAHOMA...WHICH WILL RAPIDLY SPREAD EAST NORTHEAST ACROSS
EAST TEXAS...NORTHWEST LOUISIANA...SOUTHWEST ARKANSAS AND
SOUTHEAST OKLAHOMA SUNDAY AFTERNOON. THESE SHOWERS AND
THUNDERSTORMS WILL THEN SHIFT EAST ACROSS THE REMAINDER OF THE
REGION SUNDAY NIGHT...WITH ADDITIONAL SHOWER AND THUNDERSTORM
DEVELOPMENT POSSIBLE MONDAY OVER DEEP EAST TEXAS...NORTH
LOUISIANA...AND SOUTHERN ARKANSAS MONDAY AHEAD OF A SURFACE
BOUNDARY. AN ENHANCED THREAT FOR DAMAGING WINDS...LARGE
HAIL...ISOLATED TORNADOES...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE SUNDAY AFTERNOON AND NIGHT...AS WELL AS MONDAY AFTERNOON
AND EVENING. LOCALIZED FLOODING CAN NOT BE RULED OUT AS WELL WHERE
STORMS TRAIN OVER PORTIONS OF EXTREME EASTERN TEXAS...NORTH
LOUISIANA...AND SOUTHWEST ARKANSAS. AFTERWARDS...MUCH COOLER AND
DRIER AIR WILL FILTER SOUTHEAST INTO THE REGION BEHIND A COLD
FRONT TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EVENING OVER PORTIONS OF SOUTHERN ARKANSAS AND NORTHERN LOUISIANA
SHOULD SCATTERED THUNDERSTORMS DEVELOP.

15

In the hours before

Special weather statement, Apr 24, 7:59 AM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
859 AM CDT THU APR 24 2014

OKZ077-241430-
MCCURTAIN-
859 AM CDT THU APR 24 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 930 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BEACHTON...BETHEL...EAGLETOWN...GLOVER...GOLDEN...HOCHATOWN...
     MOUNT HERMAN...OAK HILL...PLUNKETVILLE...SHERWOOD...
     SMITHVILLE...WATSON AND WRIGHT CITY...

AT 854 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
WEST OF OCTAVIA TO NEAR GLOVER OR 12 MILES NORTHWEST OF BROKEN
BOW...OR ALONG A LINE EXTENDING FROM 31 MILES WEST OF MENA TO 34
MILES WEST OF DE QUEEN...MOVING EAST AT 40 MPH.

SMALL DIME SIZED HAIL AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

24
Special weather statement, Apr 24, 12:48 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
148 PM CDT THU APR 24 2014

ARZ060-070>072-241945-
COLUMBIA-HEMPSTEAD-LAFAYETTE-MILLER-
148 PM CDT THU APR 24 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...HEMPSTEAD...LAFAYETTE AND MILLER...

INCLUDING THE FOLLOWING LOCATIONS...
     BRIGHTSTAR...BUCKNER...FOUKE...GARLAND...GENOA...HOPE...
     LEWISVILLE...PERRYTOWN AND STAMPS...

AT 142 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR FOUKE...OR 12 MILES SOUTH OF
TEXARKANA...MOVING NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

VII
Special weather statement, Apr 24, 1:21 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
221 PM CDT THU APR 24 2014

ARZ061-070>072-242000-
COLUMBIA-LAFAYETTE-MILLER-NEVADA-
221 PM CDT THU APR 24 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...LAFAYETTE...MILLER AND NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     BRADLEY...BUCKNER...BUSSEY...CANFIELD...FOUKE...LEWISVILLE...
     MACEDONIA...MAGNOLIA...MCNEIL...SMITHLAND...STAMPS AND WALDO...

AT 217 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CANFIELD...OR 14 MILES SOUTH OF
LEWISVILLE...MOVING EAST AT 50 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

VII
Local storm report, Apr 24, 1:31 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
231 PM CDT THU APR 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             SHREVEPORT              32.47N  93.80W
04/24/2014  E0.88 INCH       CADDO              LA   PUBLIC

            NICKEL SIZE HAIL REPORTED NEAR CROSS LAKE.

&&

EVENT NUMBER SHV1400306

13
Special weather statement, Apr 24, 1:37 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
237 PM CDT THU APR 24 2014

LAZ002-011-012-018>020-242030-
BIENVILLE-BOSSIER-GRANT-NATCHITOCHES-RED RIVER-WINN-
237 PM CDT THU APR 24 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     RED RIVER...NATCHITOCHES...BOSSIER AND BIENVILLE...
IN NORTH CENTRAL LOUISIANA...
     GRANT AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     WINNFIELD...

AT 231 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 11 MILES WEST OF RINGGOLD...OR 18
MILES SOUTHEAST OF BOSSIER CITY...MOVING EAST NORTHEAST AT 50 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

VII

The radar

The Shreveport radar (KSHV), 107 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Columbia

When
April 24, 1:40 PM CST
Where
Columbia County, 0.58 mi W of Magnolia
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.270, -93.240

Hail, Union

When
April 24, 2:29 PM CST
Where
Union County, 0.69 mi S of Smackover
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.360, -92.730

Hail, Union

When
April 24, 2:30 PM CST
Where
Union County, 0.69 mi S of Smackover
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.360, -92.730

Hail, Union

When
April 24, 2:34 PM CST
Where
Union County, 0.58 mi E of Norphlet
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.320, -92.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506723, 506725, 506726, 506727.